Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Projective limits in harmonic analysis

Author: William A. Greene
Journal: Trans. Amer. Math. Soc. 209 (1975), 119-142
MSC: Primary 22D15; Secondary 43A95
MathSciNet review: 0376952
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A treatment of induced transformations of measures and measurable functions is presented. Given a diagram $ \varphi :G \to H$ in the category of locally compact groups and continuous proper surjective group homomorphisms, functors are produced which on objects are given by $ G \to {L^2}(G),{L^1}(G)$, $ M(G),W(G)$, denoting, resp., the $ {L^2}$-space, $ {L^1}$-algebra, measure algebra, and von Neu mann algebra generated by left regular representation of $ {L^1}$ on $ {L^2}$. All functors but but the second are shown to preserve projective limits; by example, the second is shown not to do so. The category of Hilbert spaces and linear transformations of norm $ \leqslant 1$ is shown to have projective limits; some propositions on such limits are given. Also given is a type and factor characterization of projective limits in the category of $ {W^ \ast }$-algebras and surjective normal $ \ast $-algebra homomorphisms.

References [Enhancements On Off] (What's this?)

  • [1] N. Bourbaki, Éléments de mathématique. Fasc. II. Livre III: Topologie générale. Chap. 1: Structures topologiques; Chap. 2: Structures uniformes, 4ième éd., Actualités Sci. Indust., no. 1142, Hermann, Paris, 1965. MR 39 #6237. MR 0244924 (39:6237)
  • [2] J. Dixmier, Les algébres d'opérateurs dans l'espace hilbertien (algèbres de von Neumann), 2ième éd., Cahiers Scientifique,fasc. 25, Gauthier-Villars, Paris, 1969. MR 0352996 (50:5482)
  • [3] E. Hewitt and K. A. Ross, Abstract harmonic analysis. Vol. I: Structure of topological groups. Integration theory, group representations, Die Grundlehren der math. Wissenschaften, Band 115, Academic Press, New York; Springer-Verlag, Berlin, 1963. MR 28 #158. MR 551496 (81k:43001)
  • [4] S. Mac Lane, Categories for the working mathematician, Springer-Verlag, Berlin and New York, 1971. MR 0354798 (50:7275)
  • [5] S. Sakai, $ {C^ \ast }$-algebras and $ {W^ \ast }$-algebras, Springer-Verlag, Berlin and New York, 1971. MR 0442701 (56:1082)
  • [6a] J. G. Glimm, On a certain class of operator algebras, Trans. Amer. Math. Soc. 95 (1960), 318-340. MR 22##2915. MR 0112057 (22:2915)
  • [6b] S. Grosser and M. Moskowitz, Compactness conditions in topological groups, J. Reine Angew. Math. 246 (1971), 1-40. MR 44 #1766. MR 0284541 (44:1766)
  • [6c] E. Kaniuth, Der Typ der regulären Darstellung diskreter Gruppen, Math. Ann. 182 (1969), 334-339. MR 41 #5516. MR 0260896 (41:5516)
  • [6d] -, Die Struktur der regulären Darstellung localkompakter Gruppen mit invarianter Umgebungsbasis der Eins, Math. Ann. 194 (1971), 225-248. MR 45 #2082. MR 0293001 (45:2082)
  • [6e] M. Smith, Regular representations of discrete groups, J. Functional Analysis 11 (1972), 401-406. MR 0344902 (49:9641)
  • [6f] Z. Takeda, Inductive limit and infinite direct product of operator algebras, Tôhoku Math. J. (2) 7 (1955), 67-86. MR 17, 648. MR 0074800 (17:648b)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 22D15, 43A95

Retrieve articles in all journals with MSC: 22D15, 43A95

Additional Information

Keywords: Functor, category, limit, projective limit, categorical limit preservation, locally compact group, Haar measure, convolution measure algebra, $ {L^p}$-space, Banach space, Hilbert space, $ {C^ \ast }$-algebra, $ {W^ \ast }$-algebra
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society